Hail, New Haven
- When
- August 8, 3:15 PM EST
- Where
- New Haven County, 2.05 mi ENE of Meriden
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.538, -72.762
Quarter size hail was reported near the intersection of I-91 and I-691.
An upper level low provided sufficient instability to cause thunderstorms that reached severe limits across Fairfield and New Haven Counties on the 8th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
An upper level low provided sufficient instability to cause thunderstorms that reached severe limits across Fairfield and New Haven Counties on the 8th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 8, 11:33 AM EST, 3 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 1233 PM EDT FRI AUG 8 2008 .SYNOPSIS... A BROAD UPPER TROUGH ALONG THE EASTERN SEABOARD ASSOCIATED WITH A CLOSED UPPER LEVEL LOW OVER EASTERN CANADA WILL REMAIN IN PLACE THROUGH THE WEEKEND. A SERIES OF DISTURBANCES WILL SLIDE THROUGH THE REGION...PRODUCING THE CHANCE FOR SHOWERS AND THUNDERSTORMS DURING THE PERIOD. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... ATMOSPHERE IS VERY UNSTABLE FOR AUGUST WITH LIS DROPPING TO -3 C AND CAPES PUSHING 1500 J/KG AS OF NOON. WATER VAPOR IMAGERY HAS WELL DEFINED UPPER SHORT WAVE OVER NY/PA BOARDER NEAR ELMIRA. CONVECTION FIRES DUE TO HEATING BETWEEN NOON AND 1 PM. SHORT WAVE CONVECTION REACHES NYC AROUND 5 PM. MAIN THREAT LOOKS LIKE PULSE WITH HAIL. MODEL SOUNDINGS CONTINUE TO SHOW DRY SUB-CLOUD LAYER...THEREFORE GUSTY WINDS AND ISOLATED MICROBURSTS ALSO POSSIBLE. VIL OF 40 PLUS AND 50 DBZ ABOVE 23K LOOK LIKE THE THRESHOLD FOR SVR. POPS ARE UPPED TO CATEGORICAL WITH LESS OVER THE WATER. STORMS SHOULD BE MOVING THIS AFTN - SO FLOODING SHOULD NOT BE AS BAD. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/... POPS TREND DOWNWARD AFTER ANY EVENING CONVECTION DIES DOWN. SATURDAY SHOULD BE THE BEST DAY OF THE WEEKEND WITH RELATIVELY DRY AND COOL CONDITIONS. FLAT WESTERLY FLOW IN BETWEEN SHORTWAVES SHOULD PROVIDE DECENT WEATHER...WITH WITH SCHC POPS DUE TO COOL TEMPS ALOFT. SUNDAY AFTERNOON LOOKS LIKE ANOTHER ROUND OF SVR. TEMPERATURES WILL BE NEAR OR SLIGHTLY BELOW NORMAL DURING THE PERIOD...ESPECIALLY SUN MORNING WITH AREAS NORTH AND WEST OF THE COAST DROPPING TO THE LOW 50S. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... POTENT SHORTWAVE/CLOSED LOW NOW BEING ADVERTISED FOR LATE SUNDAY INTO MONDAY. THE GFS BRINGS A COLD FRONT THROUGH THE REGION SUNDAY EVENING. CLOSED LOW AND -20C AIR DIVES AS FAR SOUTH AS THE MID HUDSON VALLEY BY 12Z MONDAY. THE UPPER LOW IS PROGRESSIVE AND IT REPLACED BY HIGH PRESSURE BY MIDDAY TUESDAY. YET ANOTHER WAVE PASSES THROUGH THE AREAS WED NIGHT/THU WITH STILL SOME DISAGREEMENT IN MODEL TIMING. THE MODEL TREND HOWEVER IS ABOUT 12 HRS SLOWER THAN 24H AGO. && .AVIATION /16Z FRIDAY THROUGH TUESDAY/... UPPER LEVEL TROUGH CONTINUES TO REMAIN ACROSS THE REGION THROUGH THE PERIOD WITH SHORTWAVES ROTATING THROUGH. AS A RESULT...AFTERNOON CONVECTION IS VERY LIKELY. SCATTERED CONVECTION FIRES BY 17Z...BUT BULK OF THE CONVECTION OCCURS IN NYC METRO BETWEEN 20 AND 24Z AS SHORTWAVE MOVES IN FROM THE WEST. SURE LOOKS LIKE A BAD DAY. NW FLOW TODAY...BUT LOCAL SEA BREEZE POSSIBLE AT KJFK...KBDR AND KGON. OUTLOOK FOR 12Z SATURDAY THROUGH TUESDAY...MAINLY VFR CONDITIONS EXPECTED. A PERSISTENT UPPER LOW HOWEVER...WILL RESULT IN THE POSSIBILITY OF AFTERNOON AND EVENING CONVECTION THROUGH SUNDAY. THIS COULD RESULT IN SUB VFR CONDITIONS AT TIMES. HIGH PRESSURE IS EXPECTED TO BUILD IN FROM THE WEST ON MONDAY WITH A MINIMAL THREAT OF SHOWERS AND THUNDERSTORMS MONDAY AND TUESDAY. && .MARINE... A SERIES OF DISTURBANCES WILL MOVE ACROSS THE WATERS AS AN UPPER LEVEL TROUGH REMAINS IN PLACE OVER THE EASTERN SEABOARD THROUGH THE WEEKEND. EXPECT AT LEAST A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE WATERS THROUGH THE PERIOD. ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING GUSTY WINDS...HAIL...FREQUENT LIGHTNING AND LOCALLY HIGHER SEAS. IN ADDITION...VISIBILITIES WILL BE LOWERED IN AREAS OF HEAVY RAIN. A COLD FRONT WILL MOVE ACROSS THE WATERS LATE SUN...THEN SFC HIGH PRES BUILDS EAST FOR THE START OF THE NEW WEEK. WINDS AND WAVES WILL GENERALLY REMAIN BELOW SCA CRITERIA...EXCEPT IN AREAS OF THUNDERSTORMS. && .HYDROLOGY... LESS LIKELY FLOOD THREAT TODAY. PWS HAVE FALLEN INTO THE 0.5 TO 0.75 RANGE. LOCALIZED HEAVY SHOWERS STILL POSSIBLE...WITH BEST THREAT OF FLOODING PROBLEMS IN AREAS WITH POOR DRAINAGE. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. NJ...NONE. MARINE...NONE. && SYNOPSIS...BS NEAR TERM...JST SHORT TERM...BS LONG TERM...BS AVIATION...JST MARINE...BC HYDROLOGY...BS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 257 AM EDT FRI AUG 8 2008 CTZ005>012-NJZ002>006-011-NYZ067>081-091100- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN- EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 257 AM EDT FRI AUG 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...FRIDAY AFTERNOON THUNDERSTORMS ARE POSSIBLE...SOME OF WHICH MAY PRODUCE STRONG GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ330-335-338-340-345-350-353-355-091100- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 257 AM EDT FRI AUG 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT AFTERNOON THUNDERSTORMS ARE POSSIBLE...SOME OF WHICH MAY PRODUCE STRONG GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
257 PM EDT FRI AUG 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM TSTM WND DMG 2 SE SOUTHBURY 41.47N 73.20W
08/07/2008 NEW HAVEN CT LAW ENFORCEMENT
LARGE TREE BRANCHES DOWN ON KETTLETOWN ROAD. TIME
ESTIMATED FROM RADAR.
0419 PM TSTM WND DMG 2 S SOUTHBURY 41.46N 73.22W
08/07/2008 NEW HAVEN CT LAW ENFORCEMENT
LARGE TREE BRANCHES DOWN ON NORTH GEORGES HILL ROAD. TIME
ESTIMATED FROM RADAR.
0739 PM TSTM WND DMG NEW CANAAN 41.14N 73.49W
08/07/2008 FAIRFIELD CT TRAINED SPOTTER
TREE DOWN ON MERRITT PARKWAY ON SOUTH SIDE COVERING ONE
LANE. TIME ESTIMATED FROM RADAR.
&&
JMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 315 PM EDT FRI AUG 8 2008 CTZ005-006-009-010-NYZ068-070-082015- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN WESTCHESTER-PUTNAM-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- 315 PM EDT FRI AUG 8 2008 ...STRONG THUNDERSTORMS WILL IMPACT FAIRFIELD...NEW HAVEN...PUTNAM AND WESTCHESTER COUNTIES... AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEW PRESTON TO YORKTOWN HEIGHTS...AND MOVING SOUTHEAST AT 27 MPH. HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. NV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 337 PM EDT FRI AUG 8 2008 NJZ002>006-011-NYZ071>077-082030- BERGEN-BRONX-EASTERN PASSAIC-ESSEX-HUDSON-KINGS (BROOKLYN)-NASSAU-NEW YORK (MANHATTAN)-QUEENS-RICHMOND (STATEN IS.)-SOUTHERN WESTCHESTER-UNION-WESTERN PASSAIC- 337 PM EDT FRI AUG 8 2008 ...STRONG THUNDERSTORMS WILL IMPACT BERGEN...BRONX...ESSEX... HUDSON...KINGS (BROOKLYN)...NEW YORK (MANHATTAN)...PASSAIC... QUEENS...RICHMOND (STATEN ISLAND)...SOUTHERN WESTCHESTER...UNION AND WESTERN NASSAU COUNTIES... AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM POMPTON LAKES TO EDISON...AND MOVING EAST AT 32 MPH. HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. NV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 342 PM EDT FRI AUG 8 2008 CTZ006>008-010>012-082045- NORTHERN MIDDLESEX-NORTHERN NEW HAVEN-NORTHERN NEW LONDON-SOUTHERN MIDDLESEX-SOUTHERN NEW HAVEN-SOUTHERN NEW LONDON- 342 PM EDT FRI AUG 8 2008 ...STRONG THUNDERSTORM WILL IMPACT MIDDLESEX...SOUTHEASTERN NEW HAVEN AND SOUTHWESTERN NEW LONDON COUNTIES... AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NEW HAVEN...AND MOVING EAST AT 23 MPH. HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND DAMAGING WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. NV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 353 PM EDT FRI AUG 8 2008 NYZ079-081-082100- NORTHEAST SUFFOLK-SOUTHEAST SUFFOLK- 353 PM EDT FRI AUG 8 2008 ...STRONG THUNDERSTORMS WILL IMPACT SUFFOLK COUNTY... AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SERIES OF STRONG THUNDERSTORMS NEAR RIVERHEAD...AND MOVING SOUTHEAST AT 19 MPH. FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. NV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 404 PM EDT FRI AUG 8 2008 CTZ005-009>012-NJZ003-NYZ069>071-082100- BERGEN-NORTHERN FAIRFIELD-NORTHERN WESTCHESTER-ROCKLAND-SOUTHERN FAIRFIELD-SOUTHERN MIDDLESEX-SOUTHERN NEW HAVEN-SOUTHERN NEW LONDON-SOUTHERN WESTCHESTER- 404 PM EDT FRI AUG 8 2008 ...STRONG THUNDERSTORMS WILL IMPACT FAIRFIELD...MIDDLESEX...NORTHERN BERGEN...ROCKLAND...SOUTHEASTERN NEW HAVEN...SOUTHERN NEW LONDON AND WESTCHESTER COUNTIES... AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KILLINGWORTH TO SLOATSBURG...AND MOVING SOUTHEAST AT 25 MPH. HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. NV
The Brookhaven radar (KOKX), 75 km away, was scanning. The volume nearest the first event began at 20:16 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter size hail was reported near the intersection of I-91 and I-691.
Numerous trees were reported down in Stratford.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2008Every state in 2008This day in weather historyWarnings in Connecticut, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131514, 131515.